Texas, 2020Hail and Damaging Winds in Texas, June 19, 2020
June 19, 2020 · NWS MAF · 15 events in 4 counties and zones
A weak upper ridge was over West Texas with an upper trough just to the north of the region. A dryline was present across the Permian Basin and Lower Trans Pecos.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper ridge was over West Texas with an upper trough just to the north of the region. A dryline was present across the Permian Basin and Lower Trans Pecos. Plentiful moisture and instability were present east of the dryline. Wind shear was high across the area. An upper level disturbance moved over the area which brought additional lift. These conditions resulted in thunderstorms with large hail and strong winds across the Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 19, 1:45 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 19, 1:45 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Fri Jun 19 2020
.DISCUSSION...
An upper level trough is centered over southern Canada and extends
southward into New Mexico and the southern plains. A dryline will
set up across West Texas this afternoon with very moist and unstable
conditions to the east of this feature. Convective Available
Potential Energy (CAPE) values are expected to get up to 4,000 J/kg
across portions of the Permian Basin and Lower Trans Pecos this
afternoon according to the NAM12. Bulk wind shear values are
expected to get up to around 40 kts across portions of the area by
this evening. A shortwave trough is expected to move over the
region today bringing enhanced upper level lift. These conditions
will lead to a chance of severe thunderstorms this afternoon and
evening across much of the area with the best chances being across
the Permian Basin and Western Low Rolling Plains. Temperatures today
are expected to be a little cooler than yesterday but will still be
hot with highs mostly in the upper 90s to triple digits.
The upper trough will move over the central plains on Saturday with
temperatures cooling slightly from today. CAPE values are expected
to be 3000 to 4000 across parts of the Permian Basin and Lower Trans
Pecos. Bulk shear values will be 35 to 40 kts across portions of the
area. Another shortwave is expected to move over the region bringing
more upper lift. These conditions will once again allow for a chance
of strong to severe thunderstorms Saturday across portions of the
area. The dryline will be across the far eastern Permian Basin and
Lower Trans Pecos on Sunday with some moisture extending back west
to the Davis Mountains so some storms will again be possible but not
expecting as wide spread of coverage as today and tomorrow. A
surface trough becomes more prevalent on Sunday so temperatures
are expected to heat up into the triple digits for much of the
area. Similar conditions will exist for Monday with temperatures
continuing to heat up into the triple digits for most of the area.
A cold front from the upper trough moving over the Upper Midwest
will move into West Texas and southeast New Mexico on Tuesday
resulting in temperatures cooling into the lower to mid 90s.
Shower and thunderstorm chances will increase Tuesday into
Wednesday as a result of the front. Temperatures will be below or
near normal through next Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 69 94 71 101 / 40 20 20 10
Carlsbad 67 101 68 105 / 10 10 0 10
Dryden 73 97 73 99 / 20 20 20 20
Fort Stockton 71 98 72 101 / 20 20 20 20
Guadalupe Pass 65 92 66 93 / 10 10 0 10
Hobbs 65 95 66 102 / 10 20 10 10
Marfa 61 95 61 96 / 20 30 10 20
Midland Intl Airport 70 96 71 101 / 30 20 20 10
Odessa 70 96 71 101 / 20 20 20 10
Wink 72 101 71 105 / 20 20 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
10/80
Hazardous weather outlook, Jun 19, 2:33 AM CST, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
333 AM CDT Fri Jun 19 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-200845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
333 AM CDT Fri Jun 19 2020 /233 AM MDT Fri Jun 19 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
Severe weather potential across portions west Texas and Southeast New
Mexico will exist this afternoon with greatest threat across the
Permian Basin. Main threats will be large hail and damaging winds
with the strongest thunderstorms.
Elevated fire weather concerns will affect portions of Southeast New
Mexico and the adjacent Guadalupe Mountains.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Chances of severe weather will exist for west Texas on Saturday and
Sunday. Large hail and damaging winds will remain the greatest
threats.
.SPOTTER INFORMATION STATEMENT...
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Special weather statement, Jun 19, 2:09 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
309 PM CDT Fri Jun 19 2020
TXZ075-192045-
Pecos TX-
309 PM CDT Fri Jun 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 345 PM
CDT...
At 309 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Fort Stockton along highway 385, moving east at 10
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Sierra Madera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3054 10296 3071 10303 3084 10275 3057 10264
TIME...MOT...LOC 2009Z 250DEG 9KT 3066 10292
12
Special weather statement, Jun 19, 2:18 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
318 PM CDT Fri Jun 19 2020
TXZ276-277-279-192045-
Central Brewster County TX-Marfa Plateau TX-Davis Mountains TX-
318 PM CDT Fri Jun 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND
NORTHEASTERN PRESIDIO COUNTIES UNTIL 345 PM CDT...
At 317 PM CDT, Doppler radar was tracking a strong thunderstorm in
open country 15 miles southeast of Marfa, moving east at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central
Brewster and northeastern Presidio Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2996 10389 3014 10398 3031 10372 3008 10358
TIME...MOT...LOC 2017Z 247DEG 8KT 3011 10389
12
Special weather statement, Jun 19, 2:28 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
328 PM CDT Fri Jun 19 2020
TXZ278-192100-
Davis Mountains Foothills TX-
328 PM CDT Fri Jun 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER COUNTY
UNTIL 400 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Alpine along highway 67, moving east at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Brewster County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3030 10347 3050 10356 3059 10334 3040 10321
TIME...MOT...LOC 2028Z 247DEG 8KT 3047 10345
12
Special weather statement, Jun 19, 2:34 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
334 PM CDT Fri Jun 19 2020
TXZ045-192100-
Gaines TX-
334 PM CDT Fri Jun 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GAINES COUNTY UNTIL 400
PM CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Seagraves, moving east at 10 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Seminole, Gaines County Airport, Loop and Gaines County Park.
LAT...LON 3268 10272 3288 10271 3295 10236 3265 10236
TIME...MOT...LOC 2034Z 285DEG 8KT 3283 10251
10
Special weather statement, Jun 19, 2:58 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
358 PM CDT Fri Jun 19 2020
TXZ075-279-192130-
Pecos TX-Central Brewster County TX-
358 PM CDT Fri Jun 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 430 PM CDT...
At 357 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles northeast of Marathon along highway 385, or 29 miles south of
Fort Stockton, moving southeast at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central Pecos
and north central Brewster Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3025 10297 3040 10307 3041 10306 3042 10308
3047 10312 3059 10296 3042 10274
TIME...MOT...LOC 2057Z 319DEG 10KT 3048 10299
12Special weather statement, Jun 19, 3:05 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
405 PM CDT Fri Jun 19 2020
TXZ045-192130-
Gaines TX-
405 PM CDT Fri Jun 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES COUNTY UNTIL
430 PM CDT...
At 405 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Seagraves Airport, or 11 miles southeast of
Seagraves, moving east at 20 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Seagraves Airport and Loop.
LAT...LON 3275 10221 3272 10255 3296 10255 3296 10221
TIME...MOT...LOC 2105Z 251DEG 16KT 3282 10243
10
Thunderstorm Wind, Dawson
- When
- June 19, 3:15 PM CST
- Where
- Dawson County, 0.52 mi NNE of Welch
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.927, -102.127
A thunderstorm moved across Dawson County and produced a 58 mph wind gust at the mesonet site in Welch.
Hail, Ector
- When
- June 19, 4:38 PM CST to 4:43 PM CST
- Where
- Ector County, Odessa
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 31.850, -102.370
A thunderstorm moved across Ector County and produced half dollar sized hail and wind gusts to 60 mph.
Hail, Ector
- When
- June 19, 4:41 PM CST to 4:46 PM CST
- Where
- Ector County, Odessa
- Measured
- 3 in hail
- Reported by
- Social Media
- Coordinates
- 31.850, -102.370
Thunderstorm Wind, Ector
- When
- June 19, 4:48 PM CST
- Where
- Ector County, 0.59 mi ESE of Odessa Ector Co Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 31.917, -102.371
A thunderstorm moved across Ector County and produced an estimated 65 mph wind gust in Odessa.
Hail, Midland
- When
- June 19, 4:55 PM CST to 5:00 PM CST
- Where
- Midland County, 5 mi S of (Maf) Midland Intl
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.858, -102.200
Hail, Ector
- When
- June 19, 4:58 PM CST to 5:03 PM CST
- Where
- Ector County, 0.51 mi SSE of Odessa
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.843, -102.366
Thunderstorm Wind, Midland
- When
- June 19, 5:00 PM CST
- Where
- Midland County, (Maf) Midland Intl
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.930, -102.200
A thunderstorm moved across Midland County and produced a 68 mph wind gust at Midland International Airport.
Hail, Midland
- When
- June 19, 5:13 PM CST to 5:18 PM CST
- Where
- Midland County, 3 mi SW of Midland
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 31.969, -102.116
Hail, Midland
- When
- June 19, 5:20 PM CST to 5:25 PM CST
- Where
- Midland County, 3 mi SE of Midland
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 31.969, -102.044
Hail, Midland
- When
- June 19, 5:20 PM CST to 5:25 PM CST
- Where
- Midland County, Midland
- Measured
- 2.5 in hail
- Reported by
- Social Media
- Coordinates
- 32.000, -102.080
Hail, Midland
- When
- June 19, 5:24 PM CST to 5:29 PM CST
- Where
- Midland County, 2 mi SE of Midland
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 31.980, -102.056
Hail, Martin
- When
- June 19, 5:27 PM CST to 5:32 PM CST
- Where
- Martin County, 11 mi N of Lenorah
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.459, -101.870
Hail, Midland
- When
- June 19, 5:30 PM CST to 5:35 PM CST
- Where
- Midland County, 3 mi E of Midland
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 32.000, -102.029
Thunderstorm Wind, Martin
- When
- June 19, 5:38 PM CST to 5:39 PM CST
- Where
- Martin County, Lenorah
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 32.300, -101.870
A thunderstorm moved across Martin County and produced tree damage and estimated 60 mph winds. The cost of damage is a very rough estimate.
Hail, Martin
- When
- June 19, 5:38 PM CST to 5:43 PM CST
- Where
- Martin County, Lenorah
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.300, -101.870
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, June 19 to 20, 20203 deaths · 1 event
- Tornadoes and Flooding in Texas, June 19, 2020$23 million · EF0 · 22 events
- Flash Flooding and Flooding in Texas, June 19 to 23, 2020$1.0 million · 55 kt wind · 19 events
- Damaging Winds in Oklahoma, June 19, 2020$30,000 · 85 kt wind · 4 events
- Flash Flooding and Hail in North Carolina, June 19 to 20, 2020$15,000 · 0.75 in hail · 17 events
- Damaging Wind in Michigan, June 19, 2020$30,000 · 55 kt wind · 1 event
- Damaging Winds and Lightning Strike in Virginia, June 19, 2020$18,000 · 50 kt wind · 9 events
- Lightning Strike in Virginia, June 19, 20201 injured · 1 event
- Flash Flooding and Damaging Winds in Florida, June 19, 2020$6,000 · 50 kt wind · 9 events
- Heat in Maine, June 19, 20206 events
- Hail and Damaging Winds in Florida, June 19, 20201 in hail · 6 events
- Hail in Wyoming, June 19, 20201.25 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892078, 892080, 892081, 892084, 892089, 892092, 898168, 898176, 898179, 901995, 898185, 900696, 900709, 900724, 900729.